Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 9:40 PM CDT for Reeves County, Ward County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 9:40 PM CDT (02:40 UTC)
- Expired
- May 7, 2012, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.1
The text
As transmitted, in the capitals the NWS used until 2016.
590
WUUS54 KMAF 080240
SVRMAF
TXC389-475-080345-
/O.NEW.KMAF.SV.W.0116.120508T0240Z-120508T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CDT MON MAY 7 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WARD COUNTY IN WEST TEXAS...
CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1045 PM CDT
* AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
EAST OF TOYAH...OR 12 MILES SOUTHWEST OF PECOS...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
PECOS...
TOYAH LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3157 10349 3146 10314 3117 10338 3126 10393
3149 10374
TIME...MOT...LOC 0240Z 254DEG 32KT 3129 10364
$$1 follow-up statement
744
WWUS54 KMAF 080317
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT MON MAY 7 2012
TXC389-475-080345-
/O.CON.KMAF.SV.W.0116.000000T0000Z-120508T0345Z/
WARD TX-REEVES TX-
1017 PM CDT MON MAY 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES...
AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BARSTOW...OR ABOUT 8 MILES EAST OF PECOS...MOVING
NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM
INCLUDE...INTERSTATE 20 IN WEST CENTRAL WARD COUNTY AND CENTRAL WARD
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3122 10340 3128 10376 3143 10371 3157 10349
3146 10314
TIME...MOT...LOC 0316Z 235DEG 21KT 3145 10335
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:29 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 7, 6:29 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT MON MAY 7 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME SEVERE...ARE ACROSS THE AREA AND MAY AFFECT TAF SITES OFF AND ON THRU THE NIGHT. IN THE NEAR TERM HOB/CNM/INK MAY BE AFFECT THRU 05Z. OTHERWISE OUTFLOW BOUNDARIES AND THE COLD FRONT ARE GENERALLY KEEPING WINDS NE-E. LOCAL AREAS OF DUST MAY ALSO AFFECT SOME AREAS INCLUDING THE CNM SITES THRU 02Z. MVFR CONDITIONS WILL BE POSSIBLE WITH STORMS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 7, 3:03 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON MAY 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND PERMIAN BASIN. INITIALLY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION. HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 7, 7:58 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL HOBBS 32.73N 103.16W
05/07/2012 E1.50 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 8:00 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 S HOBBS 32.72N 103.16W
05/07/2012 E1.75 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHSpecial weather statement, May 7, 8:25 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 825 PM CDT MON MAY 7 2012 TXZ057-058-258-080200- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 825 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN CULBERSON COUNTY UNTIL 900 PM CDT/800 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF GUADALUPE PASS AT 825 PM CDT/725 PM MDT/...MOVING NORTH AT 20 MPH. PINE SPRINGS IS IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING/800 PM MDT MONDAY EVENING/ FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING/1000 PM MDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 8:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 10 SE HOBBS 32.63N 103.04W
05/07/2012 E1.75 INCH GAINES TX TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 9:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 12 SSW PAYNES CORNER 32.57N 102.88W
05/07/2012 E1.00 INCH GAINES TX STORM CHASER
&&
GREGORY.MURDOCHSpecial weather statement, May 7, 9:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 926 PM CDT MON MAY 7 2012 TXZ058-074-075-080300- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 926 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL CULBERSON...EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 1000 PM CDT... STRONG THUNDERSTORM WERE LOCATED 18 MILES NORTHWEST OF TOYAH TO SOUTH OF BALMORHEA AT 925 PM CDT. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 7, 8:03 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 7, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 63 min |
| May 7, 8:42 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 7, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 57 min |
| May 7, 10:33 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| May 8, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 54 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| May 8, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 54 min |
| May 8, 6:46 PM CDT | River Flood Warning | MAF | Presidio | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.